Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Flagstaff, AZ

May 5, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 5, 2009, 5:01 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 5, 2009, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2009, 5:01 AM MST (12:01 UTC)
In effect from
May 5, 2009, 12:00 PM MST
Expired
May 5, 2009, 8:56 AM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 051201
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
501 AM MST TUE MAY 5 2009

AZZ112>114-140-052015-
/O.UPG.KFGZ.FW.A.0007.090505T1900Z-090506T0200Z/
/O.NEW.KFGZ.FW.W.0009.090505T1900Z-090506T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
501 AM MST TUE MAY 5 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A WEAK WEATHER DISTURBANCE WILL BRUSH NORTHERN ARIZONA TODAY
BRINGING AN INCREASE IN WINDS TO THE REGION. THE STRONGEST WINDS
ARE EXPECTED TO BE ACROSS THE LITTLE COLORADO RIVER VALLEY WHERE
SUSTAINED WIND SPEEDS MAY EXCEED 20 MPH WITH GUSTS AROUND 35 MPH.
RELATIVE HUMIDITY VALUES THIS AFTERNOON WILL RANGE FROM 10 AND 14
PERCENT. WINDS WILL QUICKLY DIMINISH AFTER SUNSET THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
000 
WWUS85 KFGZ 051556
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
856 AM MST TUE MAY 5 2009


AZZ112>114-140-051700-
/O.CAN.KFGZ.FW.W.0009.090505T1900Z-090506T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
856 AM MST TUE MAY 5 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE RED
FLAG WARNING. 

WIND SPEEDS IN THE LITTLE COLORADO RIVER VALLEY WILL REMAIN BELOW
RED FLAG CONDITIONS THIS AFTERNOON. HOWEVER VERY LOW RELATIVE
HUMIDITIES ARE EXPECTED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 5, 2:30 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, May 5, 2:30 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST TUE MAY 5 2009

.SYNOPSIS...HIGH PRESSURE WILL PRODUCE ABOVE NORMAL TEMPERATURES
THIS WEEK...APPROACHING RECORD HIGHS THURSDAY AND FRIDAY. BREEZY
WINDS ARE EXPECTED EACH AFTERNOON.

&&

.DISCUSSION...A BROAD LOW AMPLITUDE RIDGE WILL REMAIN OVER THE
SOUTHWEST FOR THE NEXT SEVERAL DAYS...WITH THE STORM TRACK REMAINING
WELL NORTH OF AZ. AS A RESULT...TYPICAL AFTERNOON SOUTHWESTERLY
BREEZES OF 10-20 MPH WILL DEVELOP EACH DAY. A WEAK DISTURBANCE
PASSING NORTH OF AZ TODAY WILL BRING SCATTERED HIGH CLOUDS FOR THE
EARLY PART OF THE DAY...CLEARING LATE IN THE DAY. IN
ADDITION...WINDS WILL BE A FEW TO SEVERAL MPH STRONGER THAN
YESTERDAY.

OVER THE WEEKEND...MODELS HAVE BEEN HINTING THAT THE RIDGE WILL
BREAK DOWN SLIGHTLY WITH STRONGER TROUGHS PASSING FURTHER SOUTH THAN
DURING THE WORK WEEK. THIS SUGGESTS STRONGER WINDS ARE
POSSIBLE...BUT ONLY A SLIGHT COOLING TREND AND DRY WEATHER
CONTINUING.

&&

.AVIATION...FOR THE 12Z PACKAGE...VFR CONDITIONS EXPECTED FOR THE
NEXT 24 HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL REMAIN OVER ARIZONA WITH WARM AND
DRY CONDITIONS EXPECTED. A WEAK WEATHER DISTURBANCE MOVING THROUGH
UTAH WILL BRING BREEZY SOUTHWEST TO WEST WINDS TO NORTHERN ARIZONA
THIS AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS MAY BRIEFLY DEVELOP
OVER THE LITTLE COLORADO RIVER VALLEY. THE WINDS WILL BE WEAKER ON
WEDNESDAY.

THURSDAY THROUGH SATURDAY...DRY AND WARM CONDITIONS WITH LOCALLY
BREEZY AFTERNOON WINDS ARE EXPECTED TO CONTINUE ACROSS THE AREA. THE
WARMEST TEMPERATURES SO FAR THIS YEAR CAN BE EXPECTED THURSDAY AND
FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FROM 19Z TUESDAY TO 02Z WEDNESDAY FOR FIRE
WEATHER ZONES 112>114-140.

&&

PUBLIC.....................DJO
AVIATION/FIRE WEATHER......DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.